North Dakota, 2020

Hail and Damaging Winds in North Dakota, June 29, 2020

June 29, 2020 · NWS BIS · 16 events in 5 counties and zones

Thunderstorms developed in the vicinity of a warm front over southwest North Dakota where strong instability and deep layer shear had developed, then spread northeast. Initial storms produced a combination of large hail and strong wind gusts, while later storms produced primarily strong wind gusts resulting in many reports of property damage, particularly near New Town in Mountrail and McKenzie…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed in the vicinity of a warm front over southwest North Dakota where strong instability and deep layer shear had developed, then spread northeast. Initial storms produced a combination of large hail and strong wind gusts, while later storms produced primarily strong wind gusts resulting in many reports of property damage, particularly near New Town in Mountrail and McKenzie counties. The largest hail was the size of golf balls, and occurred in Dunn and McKenzie counties. The strongest wind gust was 84 mph, which occurred near Grassy Butte in McKenzie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 3:45 PM MST, 37 minutes earlier.

Area forecast discussion, Jun 29, 3:45 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
545 PM CDT Mon Jun 29 2020

.MESOSCALE DISCUSSION...
Issued at 545 PM CDT Mon Jun 29 2020

Severe thunderstorm potential is rapidly increasing in western ND,
with an attendant risk of very large hail and tornadoes.

As of 2230 UTC, convective initiation is ongoing in the vicinity
of a warm frontal zone from Glendive toward Dickinson. That warm
frontal zone is lifting northward, with surface pressure falls and
low-level warm air advection per surface observations centered on
McKenzie and Dunn Counties late this afternoon. Billow clouds over
northwestern ND in visible satellite imagery provide evidence of
enhanced low-level SRH shown in RAP-based objective analyses, with
0-1-km SRH around 150 m2/s2 along and north of the warm front. The
thermodynamic environment is characterized by MLCAPE of 2000-3000
J/kg, though initial cells may be in an air mass characterized by
MLLCL heights close to 1500 m AGL. Right-moving supercell motion
vectors toward the north-northeast around 25 kt will eventually
take the initial storms, including the supercell in eastern MT,
into McKenzie and Williams Counties through 01 UTC, where MLLCL
heights are lower, while the partially-sheltered boundary layer is
still supportive of enhanced low-level shear in support of a risk
of tornadoes. Very large hail will also be an enhanced risk with
any sustained mesocyclones given steep midlevel lapse rates and
deep-layer shear on the order of 40 kt. Further south, along and
south of I-94 in southwestern ND, agitated cumulus and attempts at
convective initiation marked by orphan anvils are continuing, and
may result in an increasing severe-storm risk by 00 UTC, as well.
This may be further aided by confluence in the wind fields which
has recently been noted in the warm sector in southwestern ND, as
noted by southwest surface winds at Buffalo, SD, and southeast
winds at Hettinger, ND.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 308 PM CDT Mon Jun 29 2020

Multiple hazards are in effect, the Heat Advisory to cover the
oppressive heat and humidity, and a Flash Flood watch has been
issued for portions of western and north central ND for the
potential for flash flooding this evening through tomorrow
evening.

Currently, surface low pressure was situated over northwest South
Dakota with strong moisture convergence in southwest ND into east
central MT. An area of mid to high level moisture is streaming
into the south central this afternoon, and limiting our heating
potential for the Heat Advisory. Do expect we might see some
thinning of the clouds along the western fringes, plus we have
been as high as 98 degrees for a heat index at Bismarck. We may be
able to let go a little early, but will let it ride for the time
being.

Late this afternoon or early this evening still looks favorable
for thunderstorm initiation in western ND. Although we are not
quite as unstable as yesterday and there may be a larger area of
convective inhibition to overcome, there are still some areas of
strong pressure falls situated over west central ND, along with a
few areas of less CIN over southwest ND and parts of the far
northwest. The CAMs have been pretty consistent all day in
developing a N-S line of convection in western ND. The latest
CAMs may be a little farther west, and a bit later. But
nonetheless, there is a larger area of deep layer shear available
to storms that develop along the frontal zone. There is some
indication that the northern portion of the line may grow upscale
and race eastward into the north central. This was moreso on the
earlier iterations, but there is still some indication that this
could occur. Also, there is also a lot of directional shear over
west central ND, so any storms that fire along the boundary, could
become supercellular with the potential for tornadoes. Very large
hail would also be a possibility. So needless to day, all threats
will be in play today. In addition, areas of very heavy rain will
be possible with any storms that develop. CIPS analogs are pegged
at either the 99.5th percentile, or the Max of all models across
the far northern tier counties through Tuesday evening. WPC has
the northwest and north central within either a marginal or slight
risk of flooding this evening through Tuesday. We decided to
highlight this entire area with one watch through Tuesday evening.

Convection may also continue into the late evening and early
overnight hours, so some areas could see a couple rounds of heavy
rain tonight, and this does not take into account Tuesday and
Tuesday evening.

On Tuesday, the treat for severe weather shifts into central and
eastern North Dakota. Again, very warm and unstable will
atmosphere will remain along and east of wherever the surface
boundary ends up after tonights convection.

.LONG TERM...(Tuesday night through Monday)
Issued at 308 PM CDT Mon Jun 29 2020

We remains warm through the extended period. The main forecast issue
will be timing and placement issues with occasional thunderstorm
chances.

Except for Wednesday, which is a little cooler, Daytime highs
through the extended period will be in the 80s north to 90s south.

It still looks like a bit of a break from severe weather Wednesday
and Thursday with some drier air pushing into the forecast area.
However, we will remain situated along the southern periphery of the
westerlies so you can't rule out a thunderstorm any day. Currently
our given model blend is showing mainly slight chances of
thunderstorms Wednesday daytime through Friday daytime, with chance
pops Friday night and through the weekend. This seems reasonable
and will stick close to our guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 308 PM CDT Mon Jun 29 2020

Another round of thunderstorms, some strong to severe, beginning
late afternoon or early evening in the west and spreading eastward
through the night. KDIK, KXWA, and KMOT appear to be the most
likely to be impacted with thunderstorms. Less sure about KBIS and
KJMS. All TAF sites appear to have another chance of stratus and
fog developing late tonight or early Tuesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Tuesday night for NDZ001>004-
009>012-017>019-021-031-032.

Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NDZ011>013-019>023-025-034>037-042-045>048-050-051.

&&

MESOSCALE...CJS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 29, 4:12 PM MST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
612 PM CDT Mon Jun 29 2020

NDZ001>004-009>012-017>019-021-031-032-302315-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
612 PM CDT Mon Jun 29 2020 /512 PM MDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are likely in western and north central
North Dakota through tonight. Potential hazards include very large
hail up to tennis ball size, damaging wind gusts to 70 mph, and
tornadoes.

A Flash Flood Watch is in effect for west central, northwest, and
north central North Dakota through late Tuesday night. Details can
be found at weather.gov/bis.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few severe thunderstorms are possible in western and central
North Dakota again on Tuesday, but the main risk will be along and
east of Highway 83 in the central part of the state.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed through tonight.

NDZ005-013-020-022-023-025-034>037-042-045>048-050-051-302315-
Rolette-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh-
Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
612 PM CDT Mon Jun 29 2020 /512 PM MDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight across central North
Dakota. A few storms may be severe, with the main threat across
central North Dakota being damaging winds up to 70 mph. Large hail
up to the size of balls is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few severe thunderstorms are possible in western and central
North Dakota again on Tuesday, but the main risk will be along and
east of Highway 83 in the central part of the state.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed tonight and Tuesday.

NDZ033-040-041-043-044-302315-
Stark-Slope-Hettinger-Bowman-Adams-
512 PM MDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

Severe thunderstorms are likely in western and north central
North Dakota through tonight. Potential hazards include very large
hail up to tennis ball size, damaging wind gusts to 70 mph, and
tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms Tuesday through Wednesday and some
could be severe and with heavy rain, but there remains uncertainty
in the timing and location of the greatest risks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed through tonight.

CJS

In the hours before

Local storm report, Jun 29, 3:19 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          5 ENE CARBURY           48.93N 100.45W
06/28/2020                   BOTTINEAU          ND   PUBLIC

            EVENT WAS SUNDAY EVENING. CLARIFIES AND ADDS
            DETAIL TO LSR SENT SUNDAY INDICATING A TIME
            OF 920 PM 7NE CARBURY. SECOND OF 2 TORNADOES
            IN THIS LOCATION. ALL DATA IS PRELIMINARY /
            ESTIMATED, INCLUDING TIMES. 905 PM TO 910
            PM. THIS PROPERTY AND THE ONE TO THE NORTH
            OF IT HAD DAMAGE INCLUDING TO A BARN DOOR
            AND ROOF, MACHINE SHED, SWING SET AND LARGE
            TREES. PRELIMINARY ESTIMATE IS EF1. END OF
            PATH / LIFT POINT OF TORNADO NOT YET KNOWN.
            NO INJURIES AND NO DEATHS IN EITHER TORNADO.
            NWS THANKS RESIDENTS OF THE AREA FOR
            SPEAKING WITH US AND FOR THEIR ASSISTANCE.

0900 PM     TORNADO          5 ENE CARBURY           48.93N 100.45W
06/28/2020                   BOTTINEAU          ND   PUBLIC

            EVENT WAS SUNDAY EVENING. CLARIFIES AND ADDS
            DETAIL TO LSR SENT SUNDAY INDICATING A TIME
            OF 920 PM 7NE CARBURY. FIRST OF 2 TORNADOES
            IN THIS LOCATION. ALL DATA IS PRELIMINARY /
            ESTIMATED, INCLUDING TIMES. 900 PM TO 902
            PM. NO DAMAGE FROM THIS FIRST TORNADO.

&&

JP MARTIN
Special weather statement, Jun 29, 4:13 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
613 PM CDT Mon Jun 29 2020

NDZ017-018-032-292330-
McKenzie ND-Billings ND-Dunn ND-
613 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNN...NORTHEASTERN
BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 630 PM CDT/530 PM
MDT/...

At 612 PM CDT/512 PM MDT/, strong thunderstorms were located along a
line extending from near Grassy Butte to 6 miles northwest of Manning
to 9 miles northwest of Taylor. Movement was north at 35 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Grassy Butte around 515 PM MDT.
  Killdeer around 520 PM MDT.
  Theodore Roosevelt National Park North Unit around 530 PM MDT.

Other locations impacted by these storms include Hirschville, Oakdale
and New Hradec.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Campers should move to a sturdy shelter until these storms pass.
&&

A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern and northwestern North Dakota.

LAT...LON 4774 10334 4765 10282 4724 10228 4703 10242
      4701 10248 4701 10252 4699 10252 4698 10256
      4700 10289 4715 10303 4729 10339
TIME...MOT...LOC 2312Z 172DEG 29KT 4744 10325 4729 10289 4700 10257

EDWARDS

The radar

The Glasgow radar (KGGW), 218 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail, 1 funnel cloud. Local standard time, as filed.

Hail, McKenzie

When
June 29, 4:22 PM MST to 4:25 PM MST
Where
McKenzie County, 28.64 mi S of Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.440, -103.940

Hail, McKenzie

When
June 29, 5:03 PM MST to 5:06 PM MST
Where
McKenzie County, 13.82 mi N of Grassy Butte
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.600, -103.250

Hail, Dunn

When
June 29, 5:05 PM MST to 5:09 PM MST
Where
Dunn County, 0.94 mi E of Killdeer
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
47.370, -102.750

Hail, McKenzie

When
June 29, 5:14 PM MST to 5:17 PM MST
Where
McKenzie County, 5.03 mi WNW of Grassy Butte
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.440, -103.340

Thunderstorm Wind, McKenzie

When
June 29, 5:16 PM MST to 5:19 PM MST
Where
McKenzie County, 1.38 mi N of Grassy Butte
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
47.420, -103.250

Hail, Billings

When
June 29, 5:20 PM MST to 5:23 PM MST
Where
Billings County, 6.27 mi WNW of Fairfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.220, -103.340

Funnel Cloud, McKenzie

When
June 29, 5:22 PM MST to 5:24 PM MST
Where
McKenzie County, 9.81 mi SE of Watford City
Reported by
Airplane Pilot
Coordinates
47.700, -103.130

Thunderstorm Wind, Dunn

When
June 29, 5:32 PM MST to 5:35 PM MST
Where
Dunn County, 16.67 mi NW of Killdeer
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.560, -102.990

Hail, Hettinger

When
June 29, 6:17 PM MST to 6:20 PM MST
Where
Hettinger County, 0.84 mi NW of New England
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.540, -102.860

Thunderstorm Wind, Mountrail

When
June 29, 7:24 PM CST to 7:27 PM CST
Where
Mountrail County, 3.11 mi SE of New Town
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.950, -102.430

A storm chaser estimated 80 mph wind gusts.

Thunderstorm Wind, Mountrail

When
June 29, 7:40 PM CST to 7:45 PM CST
Where
Mountrail County, 1.39 mi E of Sanish
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
47.980, -102.540

Twenty five power poles were either damaged, broken, or leaning. At one point 1,300 electrical meters were without power.

Thunderstorm Wind, Mountrail

When
June 29, 7:40 PM CST to 7:43 PM CST
Where
Mountrail County, 3.72 mi SSW of New Town
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.930, -102.510

Thunderstorm Wind, McKenzie

When
June 29, 6:40 PM MST to 6:45 PM MST
Where
McKenzie County, 14.98 mi ESE of Charlson
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
47.980, -102.575

A boat was blown off a trailer onto the parking lot at Four Bears Casino.

Thunderstorm Wind, McKenzie

When
June 29, 6:46 PM MST to 6:49 PM MST
Where
McKenzie County, 14.92 mi ESE of Charlson
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
47.990, -102.570

Thunderstorm Wind, Mountrail

When
June 29, 8:22 PM CST to 8:25 PM CST
Where
Mountrail County, 4.84 mi S of Sanish
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.910, -102.570

Numerous tree branches larger than six inches in diameter were broken.

Thunderstorm Wind, Mountrail

When
June 29, 8:25 PM CST to 8:29 PM CST
Where
Mountrail County, 3.49 mi N of Sanish
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
48.030, -102.560

A large machine shed had its metal doors pushed in and damaged by the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896112, 896113, 896114, 896116, 893661, 893662, 893664, 893665, 893666, 896117, 896118, 896120, 902627, 893667, 896129, 896130.